Mississippi, 2016

Hail and Damaging Winds in Mississippi, April 1, 2016

April 1, 2016 · NWS LIX · 3 events in 3 counties and zones

A slow moving cold front moved into a very unstable airmass over Louisiana, Mississippi and the northern Gulf of Mexico. Strong to severe thunderstorms developed in advance of the front during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A slow moving cold front moved into a very unstable airmass over Louisiana, Mississippi and the northern Gulf of Mexico. Strong to severe thunderstorms developed in advance of the front during the day. At least one waterspout was reported, as well as hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 1, 3:21 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 1, 3:21 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
421 AM CDT FRI APR 1 2016

.SHORT TERM...
FRONTAL ZONE HAS ENTERED THE FORECAST AREA BUT APPEARS TO BE ORIENTING
EAST-WEST ALONG THE SOUTHERN EXTENT OF THE BOUNDARY. NORTHERN PART
IS STILL PROGRESSIVE AND LOCATED EAST OF MERIDIAN TO NEAR MCCOMB
MS AT 08Z...BUT BENDS EAST-WEST ESSENTIALLY ALONG THE LA-MS STATE
LINE INTO SOUTHEAST TEXAS. WARM SECTOR FEATURES AN ABUNDANCE OF
70S DEWPOINTS ALONG WITH ADVECTIVE FOG AND LOW STRATUS INDICATIVE
OF SOME RELATIVE STABILITY IN THE LOWER LEVELS. MEANWHILE...IN THE
COOLER AIR OVER CENTRAL TEXAS...SCATTERED ELEVATED CONVECTION WAS
GENERATING HAIL OF VARIOUS SIZES UNDER LARGE COLD POOL ALOFT.
CLOSER TO HOME...WARM SECTOR LIKELY TO ACTIVATE WITH DAYTIME
HEATING AND STEEP LAPSE RATES FOR EFFICIENT RAINFALL PRODUCTION.
WHILE THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AHEAD OF THE
FRONT...THE PRIMARY MODE SHOULD BE A FLOOD THREAT PERHAPS MIXED
WITH SOME SMALL HAIL AT TIMES. CHAP OUTPUT ON BOTH GFS AND NAM
SOUNDINGS SHOW SUB-SEVERE STORMS WITH GUST POTENTIAL GENERALLY IN
THE 35-45 MPH RANGE AND PEA TO MARBLE SIZED HAIL POTENTIAL.
RAINFALL MAY BE SLOW TO CLEAR OUT AS UPPER TROUGH WILL BE IN THE
PROCESS OF STRETCHING AND DECOUPLING FROM UPPER LATITUDE TROUGH
BUT WILL SHOW IMPROVING TREND OVERNIGHT. WILL MAINTAIN THE FLASH
FLOOD WATCH STATUS QUO. COOLER AND DRIER AIR EVENTUALLY WORKS INTO
THE REGION SATURDAY WITH MILDER CONDITIONS FOR THE WEEKEND INTO
MONDAY. 24/RR

.LONG TERM...
NORTHWEST FLOW ALOFT IS MAINTAINED AS GENERAL TROUGHING RESIDES
OVER THE EASTERN U.S. AND RIDGING OVER THE ROCKIES. THIS ALLOWS
ANOTHER COLD FRONT ON AMPLIFYING POLAR TROUGH TO SWING THROUGH THE
MISSISSIPPI VALLEY LATE WEDNESDAY AND EARLY THURSDAY. THE ECMWF IS
SLOWER AND NOT AS WET WITH THE NEXT FRONT BUT WENT CLOSER TO GFS
TIMING THIS PACKAGE. THIS FRONT WILL LIKELY BE ACCOMPANIED WITH
PRE-FRONTAL CONVECTION WEDNESDAY NIGHT AND STRONG HIGH PRESSURE
BUILDING IN FRONT'S WAKE NEXT THURSDAY AND FRIDAY. 24/RR

&&

.AVIATION...
BOUNDARY LAYER WINDS HAVE DECREASED QUITE A BIT THIS MORNING AS A
FRONT MOVES INTO THE AREA.  THESE LIGHTER WINDS HAVE ALLOWED FOR
SOME STRATUS BUILD DOWN AND RESULTANT LIGHT FOG TO FORM OVER THE
LAST FEW HOURS.  PREVAILING IFR CEILINGS AND VISIBILITIES OF AROUND
500 TO 800 FEET AND 2 TO 3 MILES CAN BE EXPECTED THROUGH AROUND 12Z.
AFTER 12Z...A BROAD REGION OF INCREASING OMEGA CURRENTLY SEEN ON
WATER VAPOR OVER TEXAS AND THE WESTERN GULF WILL OVERSPREAD THE
REGION.  THE FRONT SHOULD BE POSISTIONED CLOSER TO THE COAST...AND
EXPECT TO SEE A MAINLY RAIN EVENT FOR MOST OF THE DAY.  HOWEVER...A
WINDOW FOR SOME THUNDERSTORMS EXISTS THIS MORNING WHEN FORCING LOOKS
GREATEST.  HAVE A TEMPO GROUP WITH SOME THUNDERSTORMS TO REFLECT
THIS FROM 12 TO 16Z.  BY THE AFTERNOON...MODERATE RAIN AND IFR
VISIBILITIES ARE EXPECTED AT MOST OF THE TERMINALS.  CEILINGS WILL
GENERALLY BE IN THE IFR AND MVFR RANGE OF 800 TO 1500 FEET DURING
THIS PERIOD.  TONIGHT...THE RAIN SHOULD GRADUALLY COME TO AN END
FROM NORTH OF THE SOUTH AS DRIER AIR FILTERS IN.  CEILINGS SHOULD
CLEAR BY 06Z...AND EXPECT TO SEE PREVAILING VFR CONDITIONS IN PLACE.
32

&&

.MARINE...
ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS SHOULD DEVELOP LATE
TONIGHT AND PERSIST INTO TOMORROW IN THE WAKE OF A PASSING FRONT.
BEFORE THIS FRONT MOVES THROUGH TODAY...WINDS SHOULD BE SOMEWHAT
LIGHTER WITH ONLY THE OUTER WATERS SEEING ANY WINDS OVER 15 KNOTS.
THE SMALL CRAFT CONDITIONS SHOULD DISSIPATE SLOWLY SUNDAY...AS A
SURFACE HIGH SETTLES OVER THE GULF SOUTH.  HEADING INTO NEXT
WEEK...THE HIGH OVER THE AREA WILL SLOWLY PUSH TO THE EAST WITH
WINDS VEERING FROM THE NORTH AROUND 10 TO 15 KNOTS TUESDAY TO THE
SOUTH BY WEDNESDAY. 32

&&

.DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MODERATE RIVER FLOODING.
             MONITORING SEVERE WEATHER AND HEAVY RAIN POTENTIAL.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  50  68  44 /  80  40  10   0
BTR  72  51  68  44 /  80  40  10   0
ASD  73  55  69  47 /  80  80  10   0
MSY  74  57  67  52 /  80  70  10   0
GPT  73  56  69  50 /  90  80  10   0
PQL  73  56  68  48 /  90  80  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ034>037-039-040-
     046>050-056>072.

GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ068>071-077-
     080>082.

GM...NONE.
&&

24/RR
32
Hazardous weather outlook, Apr 1, 4:05 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 AM CDT FRI APR 1 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-012215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
505 AM CDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER MOST OF THE AREA
FOR TODAY. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT
FORM WILL BE STRONG DAMAGING WIND GUSTS AND ISOLATED TORNADOES.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR THE
ENTIRE AREA. RAINFALL OF 1 TO 3 INCHES WITH SOME LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE TODAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED BEGINNING LATE
TONIGHT AS STRONG NORTHERLY WINDS OF 20 TO 25 KNOTS DEVELOP IN THE
WAKE OF A PASSING COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CONDITIONS AREA EXPECTED SATURDAY INTO
SATURDAY NIGHT AS A COOL AND DRY HIGH PRESSURE SYSTEM BUILDS INTO
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR THE ENTIRE AREA DUE
TO THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL PRODUCING
FLASH FLOODING.

In the hours before

Special weather statement, Apr 1, 6:53 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
753 AM CDT FRI APR 1 2016

MSZ080-081-011330-
HANCOCK-HARRISON-
753 AM CDT FRI APR 1 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HARRISON AND HANCOCK
COUNTIES...

AT 752 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER SHORELINE
PARK...OR NEAR DIAMONDHEAD...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...LONG BEACH...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...
ST. MARTIN...D'IBERVILLE...SAUCIER...STENNIS SPACE CENTER...LYMAN...KILN...
SHORELINE PARK...LATIMER AND GULFPORT AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3039 8886 3037 8906 3030 8928 3036 8928
      3037 8935 3033 8938 3034 8934 3031 8933
      3022 8943 3030 8964 3037 8966 3061 8945
      3060 8934 3065 8934 3065 8924 3068 8924
      3068 8889 3043 8888 3042 8901 3040 8888
TIME...MOT...LOC 1252Z 229DEG 44KT 3035 8943

24/RR

The radar

The Mobile radar (KMOB), 70 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
April 1, 6:57 AM CST
Where
Harrison County, 3.63 mi NW of D Iberville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.460, -88.930

The Harrison County Emergency Manager reported damage to power poles near the junction of Interstate 10 and Interstate 110. Event time was estimated by radar.

Hail, Wilkinson

When
April 1, 12:54 PM CST
Where
Wilkinson County, Woodville
Measured
1 in hail
Reported by
Public
Coordinates
31.100, -91.300

A public report of quarter size hail was relayed by a National Weather Service employee. The event time was estimated by radar.

Thunderstorm Wind, Jackson

When
April 1, 1:00 PM CST
Where
Jackson County, 0.35 mi E of North Biloxi Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.450, -88.864

The Harrison County Emergency Manager relayed a report of tree and power line damage on Big Ridge Road in Jackson County northeast of Biloxi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623190, 623189, 623191.